Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.


Q. Question about prednisone.She is on 2pills every other day. It makes her restless and extremely thirsty, having to urinate excessively.1 pill a day?

Answered By
DR. CHRISTIE LONG, D.V.M., C.V.A.

A. Excessive thirst and excessive urination are side effects of prednisone. You didn't mention why she is on it, and it treats an enormous variety of diseases, so I cannot advise you to reduce the dose as she may have a serious recurrence of whatever she's on it for. One of the very difficult things about pred is managing the side effects while maintaining the remission from the disease that the pred helped us get.

Consult your vet about changing the dosage. For some conditions other immunosuppressive drugs can be used along with pred, which might be an option for your dog and might help you lower the pred or get off it completely.


DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

CAN'T FIND WHAT YOU'RE LOOKING FOR?

Ask an expert about your unique situation now FOR FREE!

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training. Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD. User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions. petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice. Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.